Texas, 2009Drought in Texas, May 26 to 31, 2009
May 26 to 31, 2009 · NWS BRO · 8 events in 8 counties and zones
Rainfall associated with a series of upper level disturbances moving across Deep South Texas during the last week of May helped slow the rate of drought intensity across the region to close out the month. Unfortunately, the rains were associated with strong to severe thunderstorms, which favored some areas while leaving others dry.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall associated with a series of upper level disturbances moving across Deep South Texas during the last week of May helped slow the rate of drought intensity across the region to close out the month. Unfortunately, the rains were associated with strong to severe thunderstorms, which favored some areas while leaving others dry. Brooks and Kenedy County would miss most of the activity until early June; storms on May 24th in Willacy into Cameron County would not be accounted for in reducing drought intensity until after June 1st.
Areas helped by the May 24th through 28th rains, combined with other rainfall on the 16th and 17th, including the western portion of the Rio Grande Valley and Rio Grande Plains.
Locations toward the coast, including Brooks and Kenedy County, would remain largely in Exceptional Drought (D4) status, while all other areas would be reduced to strong to extreme (D2 and D3) status.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 25, 8:27 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, May 25, 8:27 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
927 PM CDT MON MAY 25 2009
.SYNOPSIS...SATELLITE AND RADAR IMAGES INDICATE THUNDERSTORMS
NORTHWEST OF LAREDO AND ACROSS THE MEXICAN PLATEAU THIS EVENING.
MSAS SURFACE ANALYSIS INDICATED A TROUGH ACROSS WEST TEXAS. WATER
VAPOR SAT IMAGES AND NAM40 500MB HEIGHT ANALYSIS INDICATED A WEAK
SHORTWAVE TROUGH ACROSS THE BIG BEND AND SOUTHWEST TX. LAPS
SURFACE ANALYSIS INDICATED CAPES AROUND 4000 J/KG ACROSS NORTHEAST
PORTIONS OF THE CWA WITH VALUES BELOW 2000 J/KG ACROSS EXTREME
WESTERN PORTIONS.
&&
.DISCUSSION...HP SUPERCELL NORTHWEST OF LAREDO SHOULD CONTINUE TO
FEED OFF THE INFLOW OF WARM AND MOIST AIR INTO THE STORM. THE
QUESTION IS WHETHER THIS COMPLEX WILL CONTINUE TO MOVE INTO
NORTHWEST PORTIONS OF DEEP SOUTH TX TONIGHT. WILL GO AHEAD AND
INCREASE POPS SLIGHTLY WEST AND DECREASE POPS WEST TO EAST AS
EVENING SOUNDINGS INDICATE A STRONGER LOW LEVEL INVERSION THAN
YESTERDAY EVENING ALTHOUGH SURFACE INSTABILITIES ARE CONSIDERABLY
HIGHER THAN YESTERDAY. WILL MENTION HEAVY RAIN AND GUSTY WINDS
WITH SOME STORMS BUT WOULD NOT BE SURPRISED TO SEE HAIL AND
STRONGER WINDS WITH ISOLATED SEVERE STORMS OVERNIGHT.
&&
.AVIATION...THE CONV HAS BEEN ISOLATED ENOUGH AROUND THE REGION TO
LEAVE OUT OF THE CURRENT TAF SET AS THE SEA BREEZE PUSHES FURTHER
WEST. EXPECT A LIGHT SE SURFACE FLOW TO CONTINUE THROUGHOUT THE
NIGHT AND INTO TOMORROW MORNING WITH THE PGF INCREASING AFTER
SUNRISE RESULTING IN STRENGTHENING SE FLOW LATER TOMORROW. THE MAIN
CONCERN FOR CLD COVER OVERNIGHT WILL BE THE MID AND UPPER LEVEL
DEBRIS CLDS LEFT OVER FROM THE CONV TO THE WEST. WILL MAINTAIN VFR
CEILINGS AND VSBYS IN THE CURRENT TAF PACKAGE.
&&
.MARINE...A LIGHT TO MODERATE ONSHORE FLOW WILL PREVAIL ALONG THE
LOWER TX COASTLINE OVERNIGHT. THE CURRENT CWF REFLECTS THIS
SITUATION WELL AND NO CHANGES ARE EXPECTED WITH THE NEXT CWF
ISSUANCE.
&&
.PREV DISCUSSION... /ISSUED 321 PM CDT MON MAY 25 2009/
SATELLITE AND RADAR IMAGES INDICATE ISOLATED CONVECTION
DEVELOPING ALONG THE MIDDLE AND UPPER TEXAS COAST AS THE SEABREEZE
CONTINUES TO DEVELOP ALONG THE COAST AND MOVE INLAND. WILL GO
AHEAD AND MENTION A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE
EASTERN PORTIONS OF THE CWA AS THE SEABREEZE FRONT MOVES WESTWARD
AND A SLIGHT CHANCE ACROSS WESTERN PORTIONS LATE TONIGHT AS
CONVECTION DEVELOPS ALONG THE MEXICAN PLATEAU AND MOVES EASTWARD
TOWARDS THE UPPER REACHES OF THE LOWER RIO GRANDE VALLEY.
PREV DISCUSSION... /ISSUED 1238 PM CDT MON MAY 25 2009/
LIGHT TO MODERATE SOUTH TO SOUTHEAST WINDS TO LIGHT AND VARIABLE
WINDS AND DRY CONDITIONS WITH PARTLY CLOUDY SKIES ARE OCCURRING
ACROSS DEEP SOUTH TEXAS TODAY. TEMPERATURES WILL WARM TO ABOVE
NORMAL VALUES THIS AFTERNOON WITH NEAR RECORD TEMPERATURES
OCCURRING OVER PORTIONS OF THE RIO GRANDE VALLEY. TEMPERATURES
WILL CONTINUE ABOVE NORMAL THROUGHOUT THE FORECAST PERIOD WITH
NEAR RECORD HIGH AFTERNOON TEMPERATURES OCCURRING ACROSS PORTIONS
OF THE RIO GRANDE VALLEY THROUGH WEDNESDAY. THE WINDS WILL REMAIN
LIGHT TO CALM DURING THE OVERNIGHT PERIODS WITH LIGHT TO MODERATE
SOUTHEASTERLY WINDS OCCURRING DURING THE AFTERNOONS AND EARLY
EVENINGS THROUGH WEDNESDAY. THE WINDS WILL BECOME MODERATE AND
GUSTY DURING THE AFTERNOONS TUESDAY AND WEDNESDAY AS A WEAK COLD
FRONT MOVES TOWARD SOUTH TEXAS. THE WINDS WILL SHIFT TO THE
NORTHEAST ON THURSDAY REMAINING LIGHT FROM THE NORTHEAST THURSDAY
THROUGH SATURDAY. THE WINDS WILL SHIFT BACK TO THE SOUTHEAST ON
SUNDAY. THERE IS A SLIGHT CHANCE FOR SHOWERS AND ISOLATED
THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CWA LATER THIS WEEK.
MARINE...BUOY020 REPORTED SOUTH WINDS AT 12 TO 14 KTS AND SEAS 3.9
FEET WITH AN 8 SECOND PERIOD. LIGHT TO MODERATE WINDS AND LOW SEAS
WILL BE THE RULE OVER THE COASTAL WATERS THROUGH THURSDAY. A FEW
ISOLATED SHOWERS IS POSSIBLE OVER THE COASTAL WATERS FOR THE NEXT
FEW DAYS. A TROUGH OF LOW PRESSURE OVER THE COASTAL AREA OF DEEP
SOUTH TEXAS WILL INCREASE CHANCES FOR RAIN BY THE END OF THE WEEK.
AVIATION...WINDS WILL BE LIGHT FROM THE SOUTH TO SOUTHEAST THROUGH
TUESDAY. VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS FOR
THE NEXT 24 HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 76 92 77 92 / 20 0 0 10
BROWNSVILLE 74 96 75 94 / 20 0 0 10
HARLINGEN 73 97 74 95 / 20 0 0 10
MCALLEN 74 100 74 98 / 20 0 0 10
RIO GRANDE CITY 73 102 74 100 / 30 0 0 10
SOUTH PADRE ISLAND 77 87 78 87 / 10 0 0 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
61/60
Hazardous weather outlook, May 25, 9:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1000 PM CDT MON MAY 25 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-261100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1000 PM CDT MON MAY 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...REST OF TONIGHT.
ISOLATED TO SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE
OVERNIGHT ACROSS THE WESTERN COUNTIES OF ZAPATA...JIM HOGG AND
STARR. THESE STRONG THUNDERSTORMS WILL PRODUCE FREQUENT DEADLY
LIGHTNING...LOCALLY HEAVY RAINS...STRONG AND GUSTY WINDS AND HAIL. A
SEVERE THUNDERSTORM WILL BE POSSIBLE ACROSS THESE THREE WESTERN
COUNTIES THROUGH THE NEXT SEVERAL HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AFTERNOON HEAT INDEX VALUES WILL RANGE FROM 100 TO 108 DEGREES
ACROSS MOST OF DEEP SOUTH TEXAS FOR TUESDAY AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN ZAPATA...JIM HOGG AND
STARR COUNTIES.
SPEECE
In the hours before
Local storm report, May 25, 6:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
706 PM CDT MON MAY 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 1 N LYFORD 26.43N 97.79W
05/24/2009 E60 MPH WILLACY TX AMATEUR RADIO
&&
CASTILLOSpecial weather statement, May 25, 8:41 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
941 PM CDT MON MAY 25 2009
TXZ248-260445-
ZAPATA-
INCLUDING THE CITY OF...ZAPATA
941 PM CDT MON MAY 25 2009
...SEVERE THUNDERSTORM APPROACHING ZAPATA COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR IS TRACKING A SEVERE
THUNDERSTORM LOCATED OVER WEBB COUNTY RIGHT NOW...AND JUST
NORTHWEST OF THE CITY OF LAREDO.
THIS SEVERE THUNDERSTORM IS MOVING SOUTHEAST AT AROUND 20
MPH...AND HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL.
RESIDENTS OF ZAPATA COUNTY SHOULD STAY TUNED TO LOCAL RADIO
AND TELEVISION STATIONS FOR THE LATEST INFORMATION REGARDING
THIS SEVERE WEATHER. A SEVERE THUNDERSTORM WARNING OR TORNADO
WARNING FOR ZAPATA COUNTY MAY BE ISSUED IF THE THUNDERSTORM
PERSISTS AND MOVES INTO ZAPATA COUNTY.
TOMASELLI
Special weather statement, May 25, 9:38 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1038 PM CDT MON MAY 25 2009
TXZ248-260445-
ZAPATA-
INCLUDING THE CITY OF...ZAPATA
1038 PM CDT MON MAY 25 2009
...THUNDERSTORMS NORTH OF ZAPATA COUNTY DISSIPATING...
NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE INDICATES
THAT THE THUNDERSTORM OVER WEBB COUNTY IS RAPIDLY DISSIPATING...
AND WILL NOT PRODUCE SEVERE WEATHER OVER ZAPATA COUNTY TONIGHT.
HOWEVER...ADDITIONAL THUNDERSTORMS ARE OCCURRING OVER NUEVO LEON
AND COAHUILA RIGHT NOW. IF THESE THUNDERSTORMS PERSIST...THEY MAY
AFFECT ZAPATA COUNTY WITHIN THE NEXT FEW HOURS. NATIONAL WEATHER
SERVICE DOPPLER RADAR WILL CONTINUE TO TRACK THESE THUNDERSTORMS
AND ISSUE ANY WARNINGS...IF NEEDED.
TOMASELLI
Drought, Zapata
- When
- May 26, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Scattered thunderstorms on May 16th would help alleviate the Extreme drought conditions in the western Rio Grande Valley and Rio Grande Plains by the final week of the month. Additional, more numerous storms on May 28th would ensure that conditions would remain in the Severe (D2) drought category into early June.
Drought, Starr
- When
- May 26, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Scattered to numerous thunderstorms on May 16th, some which dropped more than 2 inches across a good part of Starr County, would help alleviate the Extreme drought conditions in the western Rio Grande Valley and Rio Grande Plains by the final week of the month. Additional, more numerous storms on May 28th would ensure that conditions would remain in the Severe (D2) drought category across Starr County into early June.
Drought, Hidalgo
- When
- May 26, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Scattered on May 16th, some which dropped more than 2 inches across a western Hidalgo County, would help alleviate the Extreme drought conditions in western part of the Lower Rio Grande Valley by the final week of the month. Other rounds of storms on the 24th, 27th, and 28th would help keep drought conditions under some control to close out the month. Conditions dropped to Severe (D2) across all but the extreme eastern portion of Hidalgo County, where levels remained Extreme (D3).
Drought, Brooks
- When
- May 26, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Brooks forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Scattered thunderstorms on May 16th, some which dropped more than 2 inches across southern Brooks County, would help alleviate the Exceptional drought conditions in this area by the final week of the month. Other rounds of storms on the 24th and 28th would help keep drought conditions under some control to close out the month. Still, antecedent bone dry soil values maintained Exceptional (D4) conditions across the north half of the county, with the south half dropping back to Extreme (D3).
Drought, Willacy
- When
- May 26, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Willacy forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.477, -97.592 (the zone’s center; the record gives no point)
Extreme to Exceptional Drought conditions continued across the eastern half of the Lower Rio Grande Valley into the end of May, despite pockets of torrential rains that helped alleviate extremely dry soil moisture values in some areas. The additional rains did help reduce the drought intensity from Exceptional (D4) to Extreme (D3) across the western third of Willacy County, but Exceptional conditions continued elsewhere through the end of the month.
Drought, Cameron
- When
- May 26, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Extreme to Exceptional Drought conditions continued across the eastern half of the Lower Rio Grande Valley into the end of May, despite pockets of torrential rains that helped alleviate extremely dry soil moisture values in some areas. The additional rains did help reduce the drought intensity from Exceptional (D4) to Extreme (D3) across the western third of Cameron County, but Exceptional conditions continued elsewhere through the end of the month.
Drought, Coastal Cameron
- When
- May 26, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coastal Cameron forecast zone
- Reported by
- Other Federal Agency
Exceptional (D4) Drought conditions were noted on the Drought Monitor to close the end of May. However, there was notable relief in the form of two significant thunderstorm clusters, one on the morning of May 17th and another during the early morning of May 24th, each which affected the Port Isabel through South Padre Island and Boca Chica area. Additional rains reached the coastal zone on May 27th, mainly away from the barrier island.
Drought, Coastal Willacy
- When
- May 26, 12:00 AM CST to May 31, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Other Federal Agency
Exceptional (D4) Drought conditions were noted on the Drought Monitor to close the end of May. Notable relief that moved across coastal Cameron County did not stretch into Willacy County, on the mornings of May 17th and May 24th. Some rain did fall during the afternoon of May 27th, but not enough to put any appreciable dent into the Exceptional conditions.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, May 26, 2009$2.6 million · 5 events
- Hail and Damaging Winds in Texas, May 26 to 27, 2009$133,000 · 2 in hail · 55 events
- Flash Flood and Hail in Ohio, May 26, 2009$438,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in Arkansas, May 26, 2009$30,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Texas, May 26, 2009$20,000 · 53 kt wind · 5 events
- Lightning Strike in Alaska, May 26, 20092 injured · 1 event
- Damaging Winds in Louisiana, May 26, 2009$13,000 · 52 kt wind · 5 events
- Hail in Texas, May 26, 20091.25 in hail · 9 events
- Hail and Damaging Winds in Florida, May 26, 2009$2,000 · 1 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 26, 200952 kt wind · 6 events
- Flash Flooding and Flood in North Carolina, May 26, 2009$10,000 · 5 events
- Flash Flooding in Virginia, May 26, 20095 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173977, 173979, 173981, 173982, 173984, 173985, 173988, 173989.